Montana, 2013

Hail and Heavy Rain in Montana, September 6, 2013

September 6, 2013 · NWS MSO · 2 events in 1 county or zone

A 50 to 60 knot mid-level jet maximum associated with an upper level low over central Washington moved into northwest Montana by the mid-afternoon on September 6, 2013. This triggered thunderstorms that mainly brought hail and rain to the Kalispell area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A 50 to 60 knot mid-level jet maximum associated with an upper level low over central Washington moved into northwest Montana by the mid-afternoon on September 6, 2013. This triggered thunderstorms that mainly brought hail and rain to the Kalispell area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Sep 6, 12:53 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 6, 12:53 PM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
153 PM MDT Fri Sep 6 2013

...Strong storms with local heavy rain and strong gusty winds
and hail possible west central and northwest Montana early this
evening...

.DISCUSSION...A very moist and unstable atmosphere will continue
to combine with a favorable upper level wind environment to
support possible scattered strong thunderstorms along the divide
and across northwest Montana into early this evening.

The upper low pressure system should then bring cooler and rather
moist conditions for northwest Montana Saturday into Sunday. Drier
and most stable air should move over southwest Montana and north
central Idaho. The NAM model appears overdone on precipitation
Sunday. The ECMWF model is preferred at this time.  The low
pressure system should support enough showers and cool air to
obscure the terrain of Glacier Park through parts of the weekend,
with some wet snow possible on the higher peaks.

High pressure is expected to rapidly build over the northern
Rockies Monday into Wednesday. Given the consistency of the
forecast models, our confidence is quite high in this warmer and
drier period. Although, nights could be quite cool early next week
after the current cool weather system exits and skies clear.

In the longest term, it appears that another surge of monsoon
moisture, from the Desert Southwest U.S., may move northward and
bring back a threat of showers later next week.

&&

.AVIATION...A very moist and unstable atmosphere will be over
mainly northwest Montana this evening support widespread showers
and a few strong thunderstorms. Hail, strong winds, and low
visibilities due to heavy rain may accompany storms. The higher
terrain of northwest Montana should become obscured at times in
clouds and precipitation into tonight. Some valley patch low
stratus and fog may redevelop by early Saturday morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Sep 6, 1:18 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
218 PM MDT FRI SEP 6 2013

MTZ007-062100-
BUTTE/BLACKFOOT REGION-
218 PM MDT FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL COUNTY UNTIL
300 PM MDT...

AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF GARRISON...OR 14 MILES NORTHEAST
OF DEER LODGE.  THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...AVON...ELLISTON AND
BLOSSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4629 11258 4636 11282 4684 11261 4684 11254
      4683 11252 4671 11252 4670 11241 4666 11239
      4666 11232 4662 11229
TIME...MOT...LOC 2018Z 180DEG 0KT 4656 11257

DICKERSON
Special weather statement, Sep 6, 1:35 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
235 PM MDT FRI SEP 6 2013

MTZ007-062115-
BUTTE/BLACKFOOT REGION-
235 PM MDT FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL COUNTY UNTIL
315 PM MDT...

AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTH OF BASIN...OR 18 MILES NORTHEAST
OF DEER LODGE...MOVING NORTH AT 5 MPH. THIS STORM WILL AFFECT TRAVEL
ON US-12 AND OVER MACDONALD PASS.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ELLISTON AND
BLOSSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4642 11231 4641 11233 4645 11255 4671 11249
      4670 11241 4666 11239 4666 11232 4662 11229
      4657 11230 4652 11228
TIME...MOT...LOC 2035Z 196DEG 6KT 4652 11239

The radar

The Missoula radar (KMSX), 144 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Flathead

When
September 6, 1:55 PM MST to 2:15 PM MST
Where
Flathead County, (Fca)kalispell Intl
Reported by
ASOS
Coordinates
48.320, -114.250

The Kalispell International Airport ASOS measured 0.38 of rain in 20 minutes with a west-southwest wind gust to 25 mph at 1:54 pm.

Hail, Flathead

When
September 6, 2:00 PM MST
Where
Flathead County, (Fca)kalispell Intl
Measured
1.25 in hail
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
48.320, -114.250

The Kalispell International airport tower observer estimated half dollar sized hail. Out of at least 5 vehicles damaged, one cost $5,600 to repair.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474250, 474249.